zbMATH — the first resource for mathematics

An energy-based stability criterion for solitary travelling waves in Hamiltonian lattices. (English) Zbl 1402.37086
Summary: In this work, we revisit a criterion, originally proposed in [G. Friesecke and R. L. Pego, Nonlinearity 17, No. 1, 207–227 (2004; Zbl 1103.37049)] for the stability of solitary travelling waves in Hamiltonian, infinite-dimensional lattice dynamical systems. We discuss the implications of this criterion from the point of view of stability theory, both at the level of the spectral analysis of the advance-delay differential equations in the co-travelling frame, as well as at that of the Floquet problem arising when considering the travelling wave as a periodic orbit modulo shift. We establish the correspondence of these perspectives for the pertinent eigenvalue and Floquet multiplier and provide explicit expressions for their dependence on the velocity of the travelling wave in the vicinity of the critical point. Numerical results are used to corroborate the relevant predictions in two different models, where the stability may change twice. Some extensions, generalizations and future directions of this investigation are also discussed.

37K60 Lattice dynamics; integrable lattice equations
37K40 Soliton theory, asymptotic behavior of solutions of infinite-dimensional Hamiltonian systems
35C07 Traveling wave solutions
35C08 Soliton solutions
Full Text: DOI
[1] Toda, M., \(Theory of nonlinear lattices\), (1981), Springer
[2] Dodd, RK; Eilbeck, JC; Gibbon, JD; Morris, HC, \(Solitons and nonlinear wave equations\), (1984), Academic Press
[3] Remoissenet, M., \(Waves called solitons\), (1996), Springer · Zbl 0922.35147
[4] Scott, A., \(Nonlinear science: emergence and dynamics of coherent structures\), (2003), Oxford University Press · Zbl 1072.35003
[5] Dauxois, T.; Peyrard, M., \(Physics of solitons\), (2010), Cambridge University Press · Zbl 1204.35141
[6] Ablowitz, MJ, \(Nonlinear dispersive waves: asymptotic analysis and solitons\), (2011), Cambridge University Press · Zbl 1232.35002
[7] Coste, C.; Falcon, E.; Fauve, S., Solitary waves in a chain of beads under Hertz contact, Phys. Rev. E, 56, 6104-6117, (1997)
[8] Nesterenko, V., \(Dynamics of heteregeneous materials\), (2001), Springer
[9] Sen, S.; Hong, J.; Bang, J.; Avalos, E.; Doney, R., Solitary waves in the granular chain, Phys. Rep., 462, 21-66, (2008)
[10] Chong, C.; Porter, MA; Kevrekidis, PG; Daraio, C., Nonlinear coherent structures in granular crystals, J. Phys.: Condens. Matter, 29, 413003, (2017)
[11] Hirota, R.; Suzuki, K., Theoretical and experimental studies of lattice solitons in nonlinear lumped networks, Proc. IEEE, 61, 1483-1491, (1973)
[12] Kofane, T.; Michaux, B.; Remoissenet, M., Theoretical and experimental studies of diatomic lattice solitons using an electrical transmission line, J. Phys. C, 21, 1395, (1988)
[13] Zabusky, NJ; Kruskal, MD, Interaction of ‘solitons’ in a collisionless plasma and the recurrence of initial states, Phys. Rev. Lett., 15, 240-243, (1965) · Zbl 1201.35174
[14] Fermi, E.; Pasta, J.; Ulam, S., Studies of nonlinear problems. Technical Report LA-1940, Los Alamos Scientific Laboratory, (1955)
[15] Campbell, DK; Rosenau, P.; Zaslavsky, GM, The Fermi-Pasta-Ulam problem: the first 50 years, Chaos, 15, 051101, (2005)
[16] Gallavotti, G., \(The Fermi-Pasta-Ulam problem: a status report. Lecture Notes in Physics\), 728, (2008), Springer · Zbl 1138.81004
[17] Friesecke, G.; Wattis, JAD, Existence theorem for solitary waves on lattices, Comm. Math. Phys., 161, 391-418, (1994) · Zbl 0807.35121
[18] Smets, D.; Willem, M., Solitary waves with prescribed speed on infinite lattices, J. Funct. Anal., 149, 266-275, (1997) · Zbl 0889.34059
[19] Pankov, A.; Rothos, VM, Traveling waves in Fermi-Pasta-Ulam lattices with saturable nonlinearities, Discr. Cont. Dyn. Syst. A, 30, 835-849, (2011) · Zbl 1218.37109
[20] Friesecke, G.; Pego, RL, Solitary waves on FPU lattices: I: qualitative properties, renormalization and continuum limit, Nonlinearity, 12, 1601-1627, (1999) · Zbl 0962.82015
[21] Friesecke, G.; Pego, RL, Solitary waves on FPU lattices: II: linear implies nonlinear stability, Nonlinearity, 15, 1343-1359, (2002) · Zbl 1102.37311
[22] Friesecke, G.; Pego, RL, Solitary waves on FPU lattices: III: Howland-type Floquet theory, Nonlinearity, 17, 207-227, (2004) · Zbl 1103.37049
[23] Friesecke, G.; Pego, RL, Solitary waves on FPU lattices: IV: proof of stability at low energy, Nonlinearity, 17, 229-251, (2004) · Zbl 1103.37050
[24] McMillan, E., Multiscale correction to solitary wave solutions on FPU lattices, Nonlinearity, 15, 1685-1697, (2002) · Zbl 1034.70009
[25] Iooss, G., Travelling waves in the Fermi-Pasta-Ulam lattice, Nonlinearity, 13, 849, (2000) · Zbl 0960.37038
[26] Eilbeck, JC; Flesch, R., Calculation of families of solitary waves on discrete lattices, Phys. Lett. A, 149, 200-202, (1990)
[27] Hochstrasser, D.; Mertens, FG; Büttner, H., An iterative method for the calculation of narrow solitary excitations on atomic chains, Physica D, 35, 259-266, (1989)
[28] English, J.; Pego, R., On the solitary wave pulse in a chain of beads, Proc. Am. Math. Soc., 133, 1763-1768, (2005) · Zbl 1063.35146
[29] Collins, MA, A quasicontinuum approximation for solitons in an atomic chain, Chem. Phys. Let., 77, 342-347, (1981)
[30] Nesterenko, VF, Propagation of nonlinear compression pulses in granular media, J. Appl. Mech. Tech. Phys., 24, 733-743, (1983)
[31] Rosenau, P., Dynamics of nonlinear mass-spring chains near the continuum limit, Phys. Let. A, 118, 222-227, (1986)
[32] Wattis, JAD, Approximations to solitary waves on lattices, II: quasicontinuum methods for fast and slow waves, J. Phys. A, 26, 1193-1209, (1993) · Zbl 0774.35069
[33] Rosenau, P., Hamiltonian dynamics of dense chains and lattices: or how to correct the continuum, Phys. Let. A, 311, 39-52, (2003) · Zbl 1076.70505
[34] Mizumachi, T.; Pego, RL, Asymptotic stability of toda lattice solitons, Nonlinearity, 21, 2099, (2008) · Zbl 1157.37020
[35] Benes, GN; Hoffman, A.; Wayne, CE, Asymptotic stability of the toda m-soliton, J. Math. Anal. Appl., 386, 445-460, (2012) · Zbl 1226.82006
[36] Mingaleev, SF; Gaididei, YB; Mertens, FG, Solitons in anharmonic chains with power-law long-range interactions, Phys. Rev. E, 58, 3833, (1998)
[37] Mingaleev, SF; Gaididei, YB; Mertens, FG, Solitons in anharmonic chains with ultra-long-range interatomic interactions, Phys. Rev. E, 61, R1044, (2000)
[38] Truskinovsky, L.; Vainchtein, A., Solitary waves in a nonintegrable Fermi-Pasta-Ulam chain, Phys. Rev. E, 90, 042903, (2014)
[39] Cuevas-Maraver, J.; Kevrekidis, PG; Vainchtein, A.; Xu, H., Unifying perspective: solitary traveling waves as discrete breathers in Hamiltonian lattices and energy criteria for their stability, Phys. Rev. E, 96, 032214, (2017)
[40] Kevrekidis, PG; Cuevas-Maraver, J.; Pelinovsky, DE, Energy criterion for the spectral stability of discrete breathers, Phys. Rev. Lett., 117, 094101, (2016)
[41] Neuper, A.; Gaididei, Y.; Flytzanis, N.; Mertens, F., Solitons in atomic chains with long-range interactions, Phys. Lett. A, 190, 165-171, (1994) · Zbl 0959.82503
[42] Gaididei, Y.; Flytzanis, N.; Neuper, A.; Mertens, FG, Effect of nonlocal interactions on soliton dynamics in anharmonic lattices, Phys. Rev. Lett., 75, 2240, (1995)
[43] Gaididei, Y.; Flytzanis, N.; Neuper, A.; Mertens, FG, Effect of non-local interactions on soliton dynamics in anharmonic chains: scale competition, Physica D, 107, 83-111, (1997) · Zbl 0938.35186
[44] Marzuola, JL; Raynor, S.; Simpson, G., Dynamics near a minimal-mass soliton for a Korteweg-de Vries equation, Dyn. Syst., 29, 285-299, (2014) · Zbl 1291.35299
[45] Aubry, S., Breathers in nonlinear lattices: existence, linear stability and quantization, Physica D, 103, 201-250, (1997) · Zbl 1194.34059
[46] Flach, S.; Gorbach, AV, Discrete breathers - advances in theory and applications, Phys. Rep., 467, 1-116, (2008)
[47] Arnold, V., \(Mathematical methods of classical mechanics\), (1989), Springer
[48] El, G.; Hoefer, M., Dispersive shock waves and modulation theory, Physica D, 333, 11-65, (2016)
[49] Grillakis, M.; Shatah, J.; Strauss, W., Stability theory of solitary waves in the presence of symmetry, I, J. Funct. Anal., 74, 160-197, (1987) · Zbl 0656.35122
[50] Melvin, T.; Champneys, A.; Kevrekidis, P.; Cuevas, J., Travelling solitary waves in the discrete Schrödinger equation with saturable nonlinearity: Existence, stability and dynamics, Physica D, 237, 551-567, (2008) · Zbl 1167.35448
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.